Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 192, NWS Lubbock, TX

September 23, 2001Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 23, 2001, 2:56 PM CDT for Terry County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 23, 2001, 2:56 PM CDT (19:56 UTC)
Expired
Sep 23, 2001, 3:45 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Terry County, TX

The radar

The Lubbock radar (KLBB), 85 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 3:00 PM CDTHail 1.75Brownfield, TXStorm spotters reported golfball size hail on Highway 62 between Brownfield and Wellman.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WUUS54 KLUB 231957
SVRLBB
TXC445-232045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
256 PM CDT SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TERRY COUNTY IN NORTHWEST TEXAS

* UNTIL 345 PM CDT

* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR
  LARGER 3 MILES NORTH OF WELLMAN...OR ABOUT 11 MILES SOUTHWEST OF
  BROWNFIELD...MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  WELLMAN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3314 10231 3318 10252 3296 10257 3296 10234

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:15 PM CDT, 41 minutes earlier.

Area forecast discussion, Sep 23, 2:15 PM CDT, 41 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
215 PM CDT SUN SEP 23 2001

SHORT TERM...MAY HAVE TO CARRY EVENING POPS AND POSSIBLY AREAL
QUALIFIERS ACROSS SOME ZONES UNTIL THE COLD FRONT CLEARS THE
FORECAST AREA. FINALIZED POPS WILL BE DETERMINED AT PRESS TIME. AT
23/19Z THE COLD FRONT WAS ENTERING THE NORTHERN SOUTH PLAINS.

LONGER TERM...NO REAL WEATHER CONCERNS ANTICIPATED FOR THE NEXT FEW
DAYS AS HIGH PRESSURE AND ITS ASSOCIATED MODIFIED POLAR AIRMASS
DOMINATES THE REGION. THE ONLY CONCERN WITH THIS PACKAGE IS TRYING
TO PIN DOWN OVERNIGHT LOWS FOR THE NEXT FEW DAYS. OBSERVATIONS IN
THE TX PANHANDLE SHOW CAA IS IN PROGRESS WITH CONSIDERABLY DRIER AIR
FILTERING IN BEHIND THE SURFACE FRONT. THE COMBINATION OF CLEAR
SKIES AND CONTINUED BOUNDARY LAYER DRYING WILL ALLOW TEMPS TO DROP
STEADILY ONCE THE SUN SETS AND WINDS SUBSIDE THIS EVENING. LOWS MON
AND TUE ARE FORECAST TO DIP INTO THE 40S WHICH WILL BE THE COOLEST
SINCE MAY. THIS WELCOMED COOL SPELL IS A SIGN OF THINGS TO COME WITH
THE FALL SEASON UNDERWAY AND THE AVERAGE FIRST FREEZE DATE FOR THE
AREA NOW ONLY 3-5 WEEKS AWAY.

THE 500MB RIDGE IS FORECAST TO SHIFT E AND AMPLIFY AS A STRONG
SHORTWAVE PUSHES INTO THE PACIFIC NORTHWEST AND A CLOSED LOW
DEVELOPS OVER THE GREAT LAKES. THIS WILL ALLOW THE N-NE FLOW ALOFT
TO CONTINUE. THIS IN CONJUNCTION WITH A DRY BOUNDARY LAYER SUPPORTS
SUNNY/CLEAR CONDITIONS THROUGH THE SHORT TERM. OF SOME INTEREST IS
HURRICANE JULIETTE CENTERED 320MI S-SE OF MAZANILLO MEXICO. JULIETTE
IS EXPECTED TO BECOME A 100KT HURRICANE BY MON NIGHT AS IT PARALLELS
THE MEXICAN COAST AND DRAWS CLOSER TO THE BAJA PENINSULA. THE STRONG
N-NE FLOW ALOFT WILL PRECLUDE ANY HIGH CLOUDS FROM STREAMING NE
WHICH IS NOT UNCOMMON WITH THIS FORECAST TRACK. SEE NHC PUBLIC
BULLETINS ON JULIETTE (WTPZ31 KNHC) FOR MORE INFORMATION.

EXTENDED FORECAST...DRY CONDITIONS WILL PERSIST THROUGH THE EXTENDED
AS THE 500MB RIDGE REMAINS PARKED ACROSS THE ROCKIES. BELOW NORMAL
TEMPS AT MID WEEK WILL RETURN TO NORMAL LEVELS BY WEEKS END AS THE
AIRMASS GRADUALLY WARMS ACROSS THE AREA. PRELIM NUMBERS FOLLOW.

FCSTID = 44
FRI   46  70  42  71 /   5   0   0   0
TUL   45  71  41  72 /   5   0   0   0
CDS   49  70  46  72 /   5   0   0   0
BNF   48  73  44  74 /  20   0   0   0
LBB   50  72  45  74 /  20   0   0   0
ASP   51  72  49  75 /  20   0   0   0

.LUB...NONE.

ST

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.